In the past two years I started developing episodes of memory loss, forgetting things, and then forgetting events, loss of vocabulary, slurring words, inability to make decisions. Initial diagnosis w/o testing was possible mini strokes. Further testing, MRI's, EEG's, blood tests, etc were all normal. A spinal tap was performed with a twice normal pressure reading in the cerebral spinal fluid. Being treated for PTC with fluid reducing medication. Is the memory loss episodes consistent with the diagnosis of PTC? Is this seen in PTC patients? It is not really getting better as I am still experiencing the memory problems...mainly with linking thoughts together. I am also having great difficulty in learning now. I am 50 years old and have never had a problem learning. Now I am struggling to learn and remember enough to keep my job.
Thank you for submitting your question.
I will answer your concerns to the best of my abilities, but please be informed that I am unable to offer a diagnosis based on your history and list of symptoms.
I am extremely limited in not having the opportunity to perform a full neurologic examination on you, nor am I able to review the pertinent imaging.
This is solely for educational purposes and should in no way be a substitute for a formal evaluation by a certified physician.
To begin, please allow me to give you a brief educational segment on Pseudotumor cerebri.
Pseudotumor cerebri (PTC) is encountered most frequently in young, overweight women between the ages of 20 and 45. Headache is the most common presenting complaint, occurring in more than 90 percent of cases.
Dizziness, nausea, and vomiting may also be encountered, but typically there are no alterations of consciousness or higher cognitive function. Tinnitus, or a "rushing" sound in the ears, is another frequent complaint. Visual symptoms are present in up to 70 percent of all patients with PTC, and include transient visual obscurations, general blurriness, and intermittent horizontal diplopia. These symptoms tend to worsen in association with changes in posture.
Pseudotumor cerebri is a syndrome disorder defined clinically by four criteria: (1) elevated intracranial pressure as demonstrated by lumbar puncture; (2) normal cerebral anatomy, as demonstrated by neuroradiographic evaluation; (3) normal cerebrospinal fluid composition; and (4) signs and symptoms of increased intracranial pressure, including papilledema.
While the mechanism of PTC is not fully understood, most experts agree that the disorder results from poor absorption of cerebrospinal fluid by the meninges surrounding the brain and spinal cord.
I conducted a literature search looking for memory loss associated with PTC and the only documented cases are in patients who develope PTC from using too much aspartame (the artificial sweetener.) This again is based on just a handful of case reports.
This is what I suggest you inquire about with your physician or neurologist: formal neuropsychiatric testing with a trained psychologist.
This will help delineate the specific pattern of memory or thinking problems you may be having.
You did not mention what type of medications you are taking for PTC -- some medications, including Diamox can cause transient confusion and amnestic periods. I would inquire about the side effects of your medications with the prescribing physician.
Not a doctor and probably just enough information to be dangerous but all the latest research I have done on this subject indicates that papilledema is not always present for raised intracranial pressure.
I have pseudotumor cerebri which is now being refered to as IIH or IH depending on if it is idiopathic or not. idiopathic intercranial hypertension IIH or just simply intercranial hypertension if there is a cause that is found.
Now this is just from my experience and the experiences of many other patients that I have come into contact with since my diagnosis nine years ago when I was 12 (and at a healthy weight)
Memory and cognitive difficulties are more and more common with a longer disease history. It becomes evident generally around 5 years disease duration for most who have this problem. But sooner for those who have onset at a later age (no offense ment)
Vitamin or electrolyte imbalances can make it worse. But treatment with common medications to lesson the side effects of the disease can worsen the mental difficulties.
Some of the medications include and are not limited to the following:
I would recommend finding an internet support group, the best one that I have found is on msn...a neurologist that is knowledgable and most definitely a neuro-optholomologist. sorry about the spelling.
and as an additional thought papillodema is usually seen in patients but it is not a requirement for having the disease.
I was diagnose with psedo tumor cerebral. The doctor inform we that it is because of high altitude. I was born and raised in chicago, then I relocated to georgia. When I moved out here I experiece headaches, know I have been experience nausea and vomitting and headaches everyday. When I go to chicago to visit my headaches go away. Do you think this can be the cause also because of high altitudes?
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.